I have been visiting this site for a while and would like to start by thanking you for sharing so much of your time and knowledge. I am a 26yo male and I started on finasteride about 2 months ago. I’m impressed with the results: there has been a clear slow down in the rate of my hair loss, which is more than I have achieved from years of using minoxidil.
However, I’m definitely part of the 2% who suffer sexual side effects. Within a couple of weeks of starting on the medication, I noticed a significant drop in libido as well as major difficulties in obtaining and maintaining erections. I have read that the sexual side effects eventually subside in some patients who continue with the treatment – but I cannot find any information explaining how long this should take. My question is: how long should I continue taking finasteride to see whether the erectile difficulties will subside? I would consider stopping the treatment if it becomes clear that I will not recover my original erectile abilities as long as I am on the medication.
When this problem occurs, it often disappears after 2-3 months and I would certainly go that route. I have been suggesting that for the few patients who have a decreased libido, that they try half the dose (1/2mg per day) and see if that solves the libido problem. As far as erections go, when that is a problem you might try Viagra, Cialis or Levitra (all with a doctor’s prescription) and almost every patient that experienced erectile dysfunction (ED) problems, has solved it with one of the above drugs.
For the readers that do not know the difference, libido is your sex drive (are you getting turned on sexually in a normal manner for you) while ED problems related to getting and/or sustaining an erection. ED problems can be caused by a variety of medical problems which the reader should acknowledge by seeking out medical advice if needed.